How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Mark Your Own Question

Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5313
Experience:  Dr. Mark is a PhD in psychology in private practice
50444359
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

My girlfriend and I broke up 3 weeks ago. It has upset me

This answer was rated:

My girlfriend and I broke up 3 weeks ago. It has upset me where I need to ask for advice. I am 30 years old. This was my longest relationship. Today I called out of work sick. I don't want it to be a habit for I have a good job. The current medications I am on are Paxil for the best 10 years 20mg. For a week now I have cut it down to 15mg as I want to be off it for good, but I get back side-effects cutting it down. I have been taking Tylenol with Codeine to help with the headaches from Paxil side-effects plus it keeps my mood happier. I take half of a #4 before bed and half an hour before I wake up. Since Monday I have been taking Lunesta to help me sleep. I take 1mg before bed. I feel Lunesta might be making me worse. Today I've been sleeping all day, I really don't want to fall apart. I've talked to a LCSW before it helped greatly, I am trying to reach him today. Maybe I should bump up the paxil back up to 20mg or higher. Last time I seen a physcatrist he put me up to 30mg and gave me Lorazapam. I don't want to be on Lorazapam, it stays in the system too long and it was much harder to get off of than the Tylenol. For some reason the Tylenol did help me get off it, that's why I am thinking it is helping me with the Paxil cut-down. Please give me good advice, I am a sensitive person, but I am normally strong, I am trying to work things out with the Ex. Thanks

Hi! I'll be glad to be of help with this issue.

I can imagine how distressing this situation must be for you. You have two parts to your question and I'll address both, whether lorazepam is a good idea and whether to bump the Paxil back up to 20 mg. Oh, and whether to continue with Lunesta as well.

You've had a tough life stressor that has increased your anxiety breaking up with your girlfriend. And this is actually the key to my answer to you that you need to consider and think about. I'm glad you're taking steps to try to work things out with her. This time in particular, then, is not a good time to get off your main medication that has been working well for you this long. If, then, you could delay tapering off the Paxil till this stressor is more resolved, that would be an advantage. And so going back up to 20 mg would seem prudent as that dosage was effective for a long period.

Lunesta is a sedative and that you would be sleepy all day and sleeping longer than you expect is something that many people experience with sedatives. If you can drop Lunesta from your medications list, that would be an advantage for you. You need to maintain your daily routine as much as possible when in a stressful period and if you are reacting strongly to the sedative properties of Lunesta, then avoiding it would be good.

Lorazepam (Ativan) is indeed highly habit forming. The medical community is much more wary of prescribing it as a daily long term medication today because of this recognition. If you are doing well with the Tylenol, it is to your benefit to not let your system get used to lorazepam as the withdrawal can be harder than with Paxil.

I think your intention to return to psychotherapy with your LCSW is an excellent one. It can be helpful and it can keep your medications list smaller. If you can't reconnect with your LCSW, don't hesitate to find someone new.

Okay, I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Customer: replied 3 years ago.
Relist: Answer quality.
Customer: replied 3 years ago.

I meant to reply, fairly new to this site. With the Lorazapam I have been off it for a month now. Can the Tylenol/Codeine cause me to have drastic ups and downs? I don't want to, but I want to feel better quickly, do you think just going back to 20mg's of Paxil is enough. I know its better to stay low with the Paxil, but 30mg might help me faster for the time being.

I wish (well, everyone wishes) that psychotropic medications worked like that. But they don't. It's not automatic that if 20 mg was a dosage that helped you feel stable for 10 years, then if you're unstable now, increasing by 10 mg would increase the stability.


The problem is that our brains are not as simple as blood pressure, for example. With blood pressure, if a dosage level of Exforge, etc. is inadequate, then the doctor ups the dosage. Our brains have so many interacting systems that we don't know how each person will be affected by a specific dosage level.


Therefore, until you and your psychiatrist have conferred and decided on how much he/she wants to try raising the Paxil level, if at all, then it's best to go back up to the 20 mg level. That caution was the reason for my answer. Once you've had a chance to work on a strategy with your doctor that takes everything into consideration, then you'll be in a better position to weigh whether increasing the dosage is recommended.


In my opinion, this would include having the psychotherapy in place. It's often very difficult to have frequent access to psychiatrists these days and so having the therapist monitoring and working with you is a definite advantage.


I wish you the very best!

My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions